Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

The smoothing effect of integration in $ \mathbb{R}^d$ and the ANOVA decomposition


Authors: Michael Griebel, Frances Y. Kuo and Ian H. Sloan
Journal: Math. Comp. 82 (2013), 383-400
MSC (2010): Primary 41A63, 41A99; Secondary 65D30
DOI: https://doi.org/10.1090/S0025-5718-2012-02578-6
Published electronically: July 20, 2012
Corrigendum: Math. Comp. 86 (2017), 1847-1854.
MathSciNet review: 2983028
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies the ANOVA decomposition of a $ d$-variate function $ f$ defined on the whole of $ \mathbb{R}^d$, where $ f$ is the maximum of a smooth function and zero (or $ f$ could be the absolute value of a smooth function). Our study is motivated by option pricing problems. We show that under suitable conditions all terms of the ANOVA decomposition, except the one of highest order, can have unlimited smoothness. In particular, this is the case for arithmetic Asian options with both the standard and Brownian bridge constructions of the Brownian motion.


References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, eds. Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, Dover Publications, New York, 1964. MR 1225604 (94b:00012)
  • 2. R. Adams, Sobolev Spaces, Academic Press, 1975. MR 0450957 (56:9247)
  • 3. K. Atkinson and W. Han, Theoretical Numerical Analysis: A Functional Analysis Framework, Springer-Verlag, 2001. MR 1817388 (2002a:65001)
  • 4. H. J. Bungartz and M. Griebel, Sparse grids, Acta Numerica 13, 1-123 (2004). MR 2249147 (2007e:65102)
  • 5. J. C. Burkill, The Lebesgue Integral, Cambridge University Press, Cambridge, 1975. MR 0045196 (13:543d)
  • 6. R. E. Caflisch, W. Morokoff, and A. Owen, Valuation of mortgage backed securities using Brownian bridges to reduce effective dimension, J. Comput. Finance 1, 27-46 (1997).
  • 7. M. Griebel, Sparse grids and related approximation schemes for higher dimensional problems, Foundations of Computational Mathematics, (FoCM05) (L. Pardo, A. Pinkus, E. Süli and M. J. Todd, eds.), Cambridge University Press, 2006, pp. 106-161. MR 2277104 (2007k:65206)
  • 8. M. Griebel, F. Y. Kuo, and I. H. Sloan, The smoothing effect of the ANOVA decomposition, J. Complexity 26, 523-551 (2010). MR 2719646
  • 9. S. G. Krantz and H. R. Parks, The Implicit Function Theorem: History, Theory and Applications, Birkhäuser, 2002. MR 1894435 (2003f:26001)
  • 10. F. Y. Kuo and I. H. Sloan, Lifting the curse of dimensionality, Notices AMS 52, 1320-1328 (2005). MR 2183869 (2006j:65061)
  • 11. F. Y. Kuo, I. H. Sloan, G. W. Wasilkowski and H. Wozniakowski, On decompositions of multivariate functions, Math. Comp. 79, 953-966 (2010). MR 2600550 (2011a:41039)
  • 12. R. Liu and A. Owen, Estimating mean dimensionality of analysis of variance decompositions, Journal of the American Statistical Association 101(474), 712-720 (2006). MR 2281247
  • 13. H. Niederreiter, Random Number Generation and Quasi-Monte Carlo Methods, SIAM, Philadelphia, 1992. MR 1172997 (93h:65008)
  • 14. I. H. Sloan and S. Joe, Lattice Methods for Multiple Integration, Oxford University Press, Oxford, 1994. MR 1442955 (98a:65026)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A63, 41A99, 65D30

Retrieve articles in all journals with MSC (2010): 41A63, 41A99, 65D30


Additional Information

Michael Griebel
Affiliation: Institut für Numerische Simulation, Wegelerstreet 6, 53115, Bonn, Germany
Email: griebel@ins.uni-bonn.de

Frances Y. Kuo
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney NSW 2052, Australia
Email: f.kuo@unsw.edu.au

Ian H. Sloan
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney NSW 2052, Australia
Email: i.sloan@unsw.edu.au

DOI: https://doi.org/10.1090/S0025-5718-2012-02578-6
Keywords: ANOVA decomposition, smoothing, option pricing
Received by editor(s): December 14, 2010
Received by editor(s) in revised form: May 31, 2011
Published electronically: July 20, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society